This toxin is considered to be a moderate risk. However, your pet's medical history, age, weight, and breed could put him/her at higher risk. It is advised that you contact whiskerDocs or your primary veterinarian for further guidance about any steps you may need to take to ensure your pet's safety. If you choose to, you may monitor your pet closely, but the onset or worsening of any of the below symptoms warrants a trip to the emergency room.
Benzodiazepines are often used in both humans and in animals for sedation, anti-anxiety treatment, or the treatment of seizures. Commonly found under prescription names such as Klonopin, Valium, Xanax, and Ativan, to name a few, drugs within this class often end with the suffix of -azepam or -zolam. Because of the variety of conditions these medications are used to treat, they are now found in homes across the country. Even if your pet has a prescription for a benzodiazepine, make sure to follow dosage instructions. Even one extra dose of this medication can be toxic and even life-threatening, as severe central nervous system and respiratory depression can develop. If your pet has gotten into any benzodiazepine accidentally or unexpectedly, toxicity is more likely to occur.